High dose neostigmine treatment of malignant sinus tachycardia

Lex W. Schultheis, Jeffrey R. Balser, Hugh Calkins, Shawn Robertson, James L. Weiss, Marc Sussman, R. Scott Stuart

Research output: Contribution to journalArticlepeer-review

Abstract

Sinus tachycardia caused by circulating catecholamines in the setting of congestive heart failure may impair systemic perfusion because of decreased diastolic filling time. We report the case of a patient with Wolff-Parkinson- White syndrome with angina and cardiogenic shock who improved dramatically following administration of neostigmine. Cardiac output, blood pressure, and stroke volume increased as heart rate was reduced. A previous attempt at heart rate control, in the same patient, using o low dose β-antagonist, precipitated hemodynamic collapse. The remarkable recovery of our patient suggests that acetylcholinesterase inhibitors may warrant further investigation in patients with severe sinus tachycardia.

Original languageEnglish (US)
Pages (from-to)1369-1372
Number of pages4
JournalPACE - Pacing and Clinical Electrophysiology
Volume20
Issue number5 I
DOIs
StatePublished - Jun 9 1997

Keywords

  • acetylcholinesterase inhibitors
  • cardiogenic shock
  • neostigmine
  • sinus tachycardia

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Fingerprint

Dive into the research topics of 'High dose neostigmine treatment of malignant sinus tachycardia'. Together they form a unique fingerprint.

Cite this